Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 208, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2016, 3:05 PM CDT for Republic County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 3:05 PM CDT (20:05 UTC)
- Expired
- Aug 19, 2016, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
934
WUUS53 KTOP 192005
SVRTOP
KSC157-192030-
/O.NEW.KTOP.SV.W.0208.160819T2005Z-160819T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 304 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COURTLAND...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...COURTLAND AND REPUBLIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9769 4000 9766 3973 9766 3966 9793
3994 9793
TIME...MOT...LOC 2004Z 247DEG 31KT 3977 9793
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
041
WWUS53 KTOP 192012
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT FRI AUG 19 2016
KSC157-192030-
/O.CON.KTOP.SV.W.0208.000000T0000Z-160819T2030Z/
REPUBLIC-
312 PM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...
AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SCANDIA...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...COURTLAND AND REPUBLIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4000 9769 4000 9766 3978 9766 3971 9793
3994 9793
TIME...MOT...LOC 2012Z 228DEG 27KT 3985 9784
HAIL...1.50IN
WIND...60MPH
$$171
WWUS53 KTOP 192026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT FRI AUG 19 2016
KSC157-192036-
/O.EXP.KTOP.SV.W.0208.000000T0000Z-160819T2030Z/
REPUBLIC-
326 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
WILL EXPIRE AT 330 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 4000 9769 4000 9766 3978 9766 3971 9793
3994 9793
TIME...MOT...LOC 2025Z 247DEG 31KT 3985 9784
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 19, 12:46 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1246 PM CDT FRI AUG 19 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 231 AM CDT FRI AUG 19 2016 Lead shortwave over the upper Midwest is dragging a cold front into portions of NE early this morning. This front currently stretches from northeast NE into northwest KS, and will continue moving southeastward through out the day. The models also depict a weak shortwave over northern CO that will move over the NE/KS state line later today. This wave along with the front will support shower and storms across the forecast area this afternoon and overnight. The front is forecasted to arrive in north central KS between 1 and 4 pm. Surface based storms are expected to develop around noon in central KS before moving eastward. Models are showing MLcape should reach 2000 to 3000 j/kg, and deep layer shear around 20 kts. This shear will be mostly parallel to the front therefore promoting cold pool development. These cold pools along with possibly bowing segments will cause the storms to move ahead of the front and into eastern KS. The storms will be capable of producing damaging wind gusts, but the threat should stay fairly localized. The 0-3 km wind shear is forecasted to be around 20 kts, which favors a slightly cold pool dominate environment. Therefore a widespread severe wind event seems less likely at this point. The better chances for damaging wind gusts will be locations west of a line from Holton to Emporia between 4 and 10 pm. Later in the evening the storms should begin to weaken with the loss of daytime heating, and a relatively weak low level jet. The line of storms is forecasted to reach far eastern KS between 10 pm and 3 am. Ahead of the line of storms will be an uncapped environment later in the day. Therefore models are developing isolated to scattered convection across the eastern half of the forecast area this afternoon. There is not an obvious signal for forcing besides the model generated surface convergence. There is a slight chance for elevated showers and storms in southeast KS this morning. Perhaps this is causing the models to generate precip later in the afternoon. The high res models are showing widespread rainfall between 0.5 and 1 inch, with localized amounts up to 2.5 inches. After the initial round of storms it is uncertain if redevelopment will take place along the front as well as post frontal. There may be some showers that linger into until sunrise especially across far eastern KS. .LONG TERM...(Saturday through Thursday) Issued at 231 AM CDT FRI AUG 19 2016 By Saturday morning, area should be on the back side of the upper trof, clearing skies from northwest to southeast and bringing a period of gusty winds through on Saturday morning as it passes. Once the gradient relaxes toward the afternoon, may need to think about a chance for fog Saturday night but will depend on how much rain falls Friday and amount of decoupling early Sunday. Southerly surface flow starts to move back into the western counties by late Sunday afternoon. High temperatures in the middle to upper 70s on Saturday may feel a little cooler given the northwesterly winds, while highs rise to near 80 on Sunday. Lows rise from middle 50s Saturday night to around 60 on Sunday night. General model guidance is for rain to hold off until later on Tuesday, with highs rising back into the low/middle 80s both days. Larger scale upper flow pattern swaps back from northwesterly to southwesterly as early weekend trof moves east, and next pair of trofs takes shape over the northern Rockies and across the Great Basin states. Smaller embedded waves ejecting northeast out of the Southwest trof are initially the ones responsible for precipitation chances and timing, and are therefore subject to more uncertainty. Better chances currently are Wednesday into Wednesday night, and diminish in coverage from north to south into Friday. However larger upper trof over the northern rockies is consistent between guidance and would suggest a front over the Central States to focus rain chances on. Highs may drop into the lower 80s late week depending on position of the front and associated precip chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1245 PM CDT FRI AUG 19 2016 Have generally kept the same trends as the previous TAF. Scattered showers may form this afternoon near TOP/FOE and have kept VCTS for these sites until the main line of storms is expected to move through. Thunderstorms are expected to reach MHK near 22Z and TOP/FOE near 00Z and storms may produce heavy rainfall with temporary reduced visibilities. Models have been in better agreement with MVFR ceilings post frontal near TOP/FOE and have opted to include them in this TAF issuance. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...67 AVIATION...Heller
Hazardous weather outlook, Aug 19, 8:50 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 850 AM CDT FRI AUG 19 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-201400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 850 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE LIKELY LATER THIS AFTERNOON THROUGH THE OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS BETWEEN 4 PM AND 10 PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 19, 2:36 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT FRI AUG 19 2016
KSZ008-020-034-192015-
OTTAWA-CLOUD-REPUBLIC-
236 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...CLOUD AND WESTERN
OTTAWA COUNTIES UNTIL 315 PM CDT...
AT 235 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LOVEWELL STATE PARK TO 5 MILES NORTHEAST
OF VICTOR. MOVEMENT WAS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
COURTLAND AROUND 245 PM CDT.
REPUBLIC AROUND 250 PM CDT.
SCANDIA AROUND 255 PM CDT.
BELLEVILLE AND GLASCO AROUND 310 PM CDT.
CONCORDIA...DELPHOS AND MUNDEN AROUND 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 4000 9737 3991 9737 3907 9757 3896 9792
3896 9793 4000 9793
TIME...MOT...LOC 1935Z 264DEG 29KT 3987 9799 3932 9822The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:36 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 39 min |
| Aug 19, 3:29 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 31 min |
| Aug 19, 4:00 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 45 min |
| Aug 19, 4:41 PM CDT | Special Weather Statement | TOP | Geary, Riley | 49 min |
| Aug 19, 4:53 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Aug 19, 5:10 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| Aug 19, 5:16 PM CDT | Special Weather Statement | TOP | Geary, Morris, Pottawatomie, Wabaunsee | 29 min |
| Aug 19, 5:27 PM CDT | Special Weather Statement | TOP | Nemaha | 18 min |
| Aug 19, 5:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 51 min |
| Aug 19, 6:22 PM CDT | Special Weather Statement | TOP | Osage, Shawnee | 23 min |
| Aug 19, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 34 min |
| Aug 19, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.